Utah, 2008

High Wind in Utah, December 2, 2008

December 2, 2008 · NWS SLC · 2 events in 2 counties and zones

A strong cold front moved into Utah on December 2nd, bringing gusty winds to northwestern Utah.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong cold front moved into Utah on December 2nd, bringing gusty winds to northwestern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 2, 4:12 PM MST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 2, 4:12 PM MST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 PM MST TUE DEC 2 2008

.SYNOPSIS...A PACIFIC STORM WILL MOVE OUT OF THE AREA TONIGHT.
ANOTHER WEAK SYSTEM WILL MOVE THROUGH NORTHERN UTAH AND SOUTHWEST
WYOMING WEDNESDAY NIGHT AND THURSDAY. WARM DRY HIGH PRESSURE WILL
BE OVER THE AREA FRIDAY AND SATURDAY.

&&

.DISCUSSION...THE UPPER TROF AXIS IS CROSSING NORTHERN UTAH WITH A
COOL FAST NORTHWESTERLY FLOW UPSTREAM. THE COLD FRONT IS PUSHING
INTO SOUTHERN AND EASTERN UTAH AND WILL MOVE OUT OF THE STATE BY
03Z. GUSTY NORTH TO NORTHWEST WINDS BEHIND THE FRONT ARE QUITE
STRONG FOR ABOUT AN HOUR AFTER THE FRONT PASSES THEN THEY
DIMINISH BUT REMAIN BREEZY. WINDS HAVE STAYED UP ACROSS THE
NORTHWEST DESERTS AND IN NORTHERN UTAH COUNTY WHERE A WIND
ADVISORY REMAINS IN EFFECT UNTIL 600 PM. WINDS COULD REACH
MARGINAL ADVISORY LEVELS FOR A TIME IN SOME OF THE EASTERN BASINS
TOO. THE GRADIENT RELAXES OVERNIGHT AND WINDS WILL DROP OFF AFTER
MIDNIGHT.

PRECIP WITH THIS SYSTEM WILL BE LIMITED TO MAINLY THE NORTHERN MTS
WITH SCATTERED SHOWERS IN THE NORTHWEST VALLEYS SOUTH TO ABOUT
JUAB COUNTY. DONT EXPECT ENOUGH SNOW IN THE MTS TO WARRANT ANY
HIGHLIGHTS.

THE COOL NORTHWEST FLOW KEEPS SOME MOISTURE OVER THE TERRAIN OF
FAR NRN/NERN UT AND SWRN WY THRU TOMORROW. DONT EXPECT ANY REAL
PRECIP FROM THIS BUT LEFT A LOW CHANCE POP IN THE GRIDS TO COVER
THE SMALL THREAT.

THE THURSDAY SYSTEM COULD GENERATE A LITTLE SNOW OVER THE FORECAST
AREA NORTH AND EAST OF ABOUT SLC BUT IT IS SPLITTING TOO MUCH AS
IT COMES SOUTH TO PRODUCE ANYTHING SOUTH OF THAT.

WARM RIDGING IS EXPECTED FRI AND SAT WITH ALL MODELS IN GOOD
AGREEMENT THRU SAT. THE GFS AND EC DIVERGE AFTER THAT WITH THE EC
MUCH MORE ACTIVE FOR OUR CWA. PREFER THE EC SOLUTION AS IT HAS
BEEN A BETTER PERFORMER OF LATE AND HAS BEEN GENERALLY MORE
CONSISTENT ON THE MON SYSTEM THAN THE GFS. SO HAVE NUDGED THE
GRIDS TOWARDS ITS IDEAS BUT NOT MUCH AS CONFIDENCE IS STILL QUITE
LOW FOR SUN AND BEYOND.

&&

.AVIATION...BREEZY NORTHWEST WINDS ARE EXPECTED TO CONTINUE INTO
THIS EVENING AT THE KSLC TERMINAL. CEILINGS BELOW 7000FT AGL WILL BE
LIKELY THROUGH THE EVENING HOURS AS SHOWERS CONTINUE TO LINGER IN
THE AREA. SOUTHEASTERLY DRAINAGE WINDS ARE EXPECTED TO DEVELOP
BETWEEN 08Z AND 11Z...WITH A 20 PERCENT CHANCE THAT WINDS WILL
STAY LIGHT NORTHERLY THROUGH THE ENTIRE NIGHT.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 6 PM TUESDAY FOR UTZ004-UTZ005.

WY...NONE.

&&

WILENSKY/MYRICK/KRUSE/SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Dec 2, 5:10 PM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MST TUE DEC 2 2008

UTZ001>011-014-015-517-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
510 PM MST TUE DEC 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH...
NORTHERN UTAH AND SOUTHWEST WYOMING.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THE COLD FRONT THAT MOVED THROUGH THE AREA DURING THE AFTERNOON HAS
LEFT STRONG NORTHERLY WINDS AND LIGHT PRECIPITATION IN ITS WAKE. THE
STRONGEST WINDS REMAIN ACROSS PORTIONS OF THE NORTHWEST DESERTS AND
AND SOUTHERN WASATCH FRONT...WHERE A WIND ADVISORY WILL REMAIN IN
EFFECT UNTIL EARLY THIS EVENING. WINDS WILL GRADUALLY DIMINISH THIS
EVENING WITH COLDER TEMPERATURES SPREADING ACROSS THE ENTIRE AREA
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER WEAK STORM SYSTEM IS EXPECTED TO IMPACT NORTHERN UTAH AND
SOUTHWEST WYOMING ON THURSDAY AND THURSDAY NIGHT. ALTHOUGH THIS
DOES NOT APPEAR TO BE A SIGNIFICANT STORM ADDITIONAL ACCUMULATIONS
WILL BE POSSIBLE IN UTAHS NORTHERN MOUNTAINS. AFTER A QUIET START TO
THE WEEKEND THERE IS THE POTENTIAL FOR ANOTHER STORM SYSTEM TO
IMPACT THE STATE SUNDAY INTO MONDAY.

UTZ012-013-016-019>021-518-031300-
CASTLE COUNTRY-SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
510 PM MST TUE DEC 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH AND
SOUTHERN UTAH.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THE UPPER LEVEL STORM SYSTEM MOVING THROUGH THE STATE THIS AFTERNOON
WILL EXITING THE AREA OVERNIGHT. THE BIGGEST IMPACT WITH THIS SYSTEM
WILL BE GUSTY NORTHERLY WINDS BEHIND THE COLD FRONT AS IT MOVES
THROUGH THE AREA LATE THIS AFTERNOON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER WEAK STORM SYSTEM IS EXPECTED TO IMPACT THE STATE ON
THURSDAY AND THURSDAY NIGHT. ALTHOUGH THIS DOES NOT APPEAR TO BE A
SIGNIFICANT STORM IT MAY BRING THE CHANCE OF SNOW TO UTAHS SOUTHERN
MOUNTAINS. AFTER A QUIET START TO THE WEEKEND THERE IS THE
POTENTIAL FOR ANOTHER STORM SYSTEM TO IMPACT THE STATE SUNDAY
INTO MONDAY.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Dec 2, 1:52 PM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
152 PM MST TUE DEC 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     NON-TSTM WND GST 18 W DUGWAY             40.24N 113.09W
12/02/2008  M63 MPH          TOOELE             UT   MESONET

0100 PM     NON-TSTM WND GST 10 S LAKESIDE           41.06N 112.89W
12/02/2008  M62 MPH          BOX ELDER          UT   MESONET

0100 PM     NON-TSTM WND GST 29 NE CALLAO            40.21N 113.34W
12/02/2008  M58 MPH          TOOELE             UT   MESONET

1240 PM     NON-TSTM WND GST 2 ENE WENDOVER          40.75N 113.99W
12/02/2008  M60 MPH          TOOELE             UT   MESONET

&&

KRUSE
Local storm report, Dec 2, 7:00 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 PM MST TUE DEC 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     NON-TSTM WND GST BLUFFDALE               40.45N 111.91W
12/02/2008  M59 MPH          SALT LAKE          UT   MESONET

            I-15 AT ALPINE - 4750 FT

0110 PM     NON-TSTM WND GST DUGWAY                  40.24N 113.09W
12/02/2008  M63 MPH          TOOELE             UT   MESONET

            PLAYA STATION - 4280 FT

0100 PM     NON-TSTM WND GST GOLD HILL               40.21N 113.34W
12/02/2008  M58 MPH          TOOELE             UT   MESONET

            V-GRID - 4226 FT

0100 PM     NON-TSTM WND GST TRESEND                 41.06N 112.89W
12/02/2008  M62 MPH          BOX ELDER          UT   MESONET

            LAKESIDE MOUNTAIN - 5039 FT

1240 PM     NON-TSTM WND GST BLAIR                   40.75N 113.99W
12/02/2008  M60 MPH          TOOELE             UT   MESONET

            WENDOVER PORT OF ENTRY - 4227 FT

1215 PM     NON-TSTM WND GST SNOWBASIN               41.20N 111.88W
12/02/2008  M60 MPH          WEBER              UT   MESONET

            OGDEN PEAK - 9570 FT

&&

Event by event

2 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
December 2, 7:40 PM MST to 8:50 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

Several automated sites in the west deserts of Utah recorded strong wind gusts, including a 63 mph gust at the Playa Station sensor in the Dugway mesonet.

High Wind, Salt Lake and Tooele Valleys

When
December 2, 8:50 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The I-15 sensor at Alpine recorded a maximum wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147012, 147011.